Dr Russ Blog - Statins and Muscle Aches
Statins and Muscle Aches
Created on 1/4/2013
The use of statin drugs to help lower cholesterol and the associated risk for heart disease and stroke is commonplace.
But side effects can occur, and at least one has become well-recognized in the lay community even though it does not occur in the majority of people using statins - that side effect is muscle pain and / or weakness.
Sometimes this side effect can be so significant that doctors have to find a new medication to help the patient address their high cholesterol and avoid statins.
Sometimes a different type of statin drug or statin-like agent is better tolerated.
But 2 supplements may go a long way towards helping to lessen the risk for muscle discomfort associated with statins - they are:
- Vitamin D: many people who have muscle aches and weakness on statin drugs have been found to have low vitamin D levels. When they supplement with vitamin D and their levels rise the muscle discomfort often goes away.
- CoQ10: also known as Coenzyme Q10, this potent antioxidant may also help keep muscle aches at bay.
It's important to speak with your doctor before starting these agents - for example, there are case reports of CoQ10 interfering with blood thinning medication (warfarin, or Coumadin) - it's always better to be safe than sorry, and that holds for the use of supplements, too.
Statin drugs can be very helpful, and ask your doctor about taking vitamin D and CoQ10 to help ensure you can use a statin with less risk of muscle discomfort.
** Information on this web site is provided for informational purposes only and is not intended as a substitute for the advice provided by your physician or other healthcare professional. You should not use the information on this web site for diagnosing or treating a health problem or disease, or prescribing any medication or other treatment. **
Back to blog home >
View Blog By: